Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 84, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 25, 2005, 4:23 AM CDT for Bourbon County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2005, 4:23 AM CDT (09:23 UTC)
- Expired
- Aug 25, 2005, 10:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 116 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 8:30 AM CDT | FLASH FLOOD | Devon, KS | 3.55 INCHES OF RAIN REPORTED SINCE 11PM 8/24. MULTIPLE LOW WATER CROSSINGS AROUND THE COUNTY ARE FLOODED. REPORT RELAYED BY DEVON FIRE DEPT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 247 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 250923 FFWSGF KSC011-251200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 423 AM CDT THU AUG 25 2005 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BOURBON COUNTY IN SOUTHEAST KANSAS. * UNTIL 1015 AM CDT. * AT 414 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT UP TO THREE INCHES OF RAIN HAS OCCURRED OVERNIGHT ACROSS A LARGE SWATH OF BOURBON COUNTY. ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE FROM APPROACHING THUNDERSTORMS. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FORT SCOTT...FULTON...REDFIELD...UNIONTOWN...DEVON... GARLAND...HAMMOND...HARDING...HIATTVILLE...MAPLETON...MARMATON AND PAWNEE STATION. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3802 9504 3768 9506 3768 9462 3802 9462 $$ CRAMER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:45 AM CDT, 38 minutes earlier.
Area forecast discussion, Aug 25, 3:45 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 345 AM CDT THU AUG 25 2005 .DISCUSSION... CLASSIC SETUP FOR A FLOOD EVENT UNDERWAY OVER SOUTHEASTERN KANSAS INTO CENTRAL MISSOURI THIS MORNING. CURRENT FLOOD WATCH HANDLES THIS VERY WELL...SO PLAN NO MODIFICATIONS. UP TO 45 KNOT 850 MB JET SCREAMING INTO SRN EDGE OF MCS...WITH REDEVELOPMENT ALL THE WAY BACK TO JUST NORTHWEST OF WICHITA. MULTIPLE STRONG TO SEVERE BOWING CELLS RIDING ALONG SRN EDGE OF CONVECTION...AND THESE ARE ONLY ACTING TO INTENSIFY THE RAIN RATES. ICT 88D RAINFALL ESTIMATES SHOW 6 TO 8 INCHES JUST WEST OF CHANUTE...AND WITH CHANUTE ASOS SHOWING 3.45 INCHES IN AN 88D ZONE OF 3 TO 4 INCHES...THINK THAT 88D ESTIMATES ARE VERY CLOSE TO REALITY. SGF 88D LOOKS TO BE RUNNING ABOUT ONE INCH TOO HIGH IN THE SAME AREA. THIS SAID...BAND OF 4 TO 6 INCH RAIN IS LIKELY TO LAY OUT IN THE FLASH FLOOD WATCH AREA. AS LLJ CONTINUES TO VEER THIS MORNING...THINK THAT CONVECTION WILL WEAKEN...THEN DISSIPATE BY AROUND 10 AM. THIS LEAVES PLENTY OF TIME TO GET AT LEAST SOME PARTIAL CLEARING...AND WITH SURFACE DEWPOINTS IN THE LOW TO MID 70S...CAPE SHOULD SOAR INTO THE 2000 TO 3000 J/KG RANGE. REMNANT OUTFLOW BOUNDARIES COULD BE A FOCUS FOR ADDITIONAL DEVELOPMENT THIS AFTERNOON...SO HAVE CONTINUED 40 TO 50 POPS GENERALLY FROM SGF NORTHEASTWARD. CAP TO THE SOUTHWEST MAY LIMIT CONVECTION THERE...BUT HIGHS IN THE MID 90S COMBINED WITH THE HIGH DEWPOINTS WILL PUSH HEAT INDICES INTO THE 103 TO 105 RANGE FOR A COUPLE OF HOURS. WILL MENTION THIS THREAT IN THE HWO. BOTH NAM AND GFS SHOW ANOTHER MCS TONIGHT IS POSSIBLE TO OUR NORTH AS ANOTHER RIPPLE RIDES THROUGH THE NRN PLAINS TROUGH. AM CONCERNED ABOUT THE POSSIBILITY THOUGH OF CONVECTION FIRING SEWD INTO CENTRAL MO...AS 850 MB CONVERGENCE LOOKS SUBSTANTIAL IN BOTH MODELS...AND BOTH MODELS SHOW AT LEAST SOME PRECIP. GIVEN PWATS OF NEARLY 2 INCHES...ANY CONVECTION THAT DOES FIRE WILL LIKELY PUT DOWN VERY IMPRESSIVE RAIN AMOUNTS. IF AN MCS DOES IN FACT FORM NEAR TOPEKA...MESOSCALE CIRCULATION AROUND IT COULD FORM WARM WING CONVECTION ALONG CONVERGENCE AXIS INTO CENTRAL MO. WILL BRIEF DAY SHIFT AND THEY CAN REEXAMINE POTENTIAL FOR ADDITIONAL FLOODING RAIN TONIGHT. MAIN AXIS OF THE PLAINS TROUGH WILL FINALLY SWING THROUGH FRIDAY NIGHT INTO SATURDAY...SO RAIN CHANCES LINGER UNTIL THEN. REMAINDER OF EXTENDED FORECAST LOOKS OK. NORTHWEST FLOW AND ANOTHER TROUGH COULD SPELL ANOTHER SHOT AT RAIN ON MONDAY HOWEVER. BROWNING && .AVIATION... FOR THE 06Z TAFS...LOOKS LIKE MAIN MCS ACTIVITY WILL REMAIN NORTH OF THE JLN AND SGF FORECAST POINTS. THAT SAID...SOUTHERN EDGE OF THE COMPLEX MAY AFFECT THESE LOCATIONS AND HAVE INCLUDED TEMPO OF SHOWERS OVERNIGHT AT BOTH JLN AND SGF. OUTSIDE OF ANY CONVECTION...SHOULD SEE VFR CONDITIONS. LINDENBERG && SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLOOD WATCH LATE TONIGHT AND THURSDAY MORNING FOR PORTIONS OF WEST CENTRAL AND CENTRAL MO. .KS...FLOOD WATCH LATE TONIGHT AND THURSDAY MORNING FOR BOURBON COUNTY. WFO SGF
Hazardous weather outlook, Aug 24, 8:46 PM CDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 846 PM CDT WED AUG 24 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 846 PM CDT WED AUG 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH INCREASING MOISTURE TO BRING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT. THE BEST CHANCE OF THUNDERSTORMS OVERNIGHT WILL BE ACROSS SOUTHEAST KANSAS INTO WEST CENTRAL AND CENTRAL MISSOURI. TORRENTIAL RAINFALL WILL BE POSSIBLE WITH THESE STORMS...POSSIBLY LEADING TO FLASH FLOODING. IN ADDITION TO THE POTENTIAL FLOODING HAZARD...SOME OF THESE STORMS MAY PRODUCE WIND GUSTS OF 50 TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ONGOING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL OCCUR THURSDAY MORNING. SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON FRIDAY AND SATURDAY. SOME STORMS MAY BE SEVERE DEPENDING ON THE AVAILABLE INSTABILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT BECAUSE OF THE RELATIVELY ISOLATED NATURE OF THE SEVERE WEATHER HAZARDS. HOWEVER...SPOTTERS ARE URGED TO REPORT RAINFALL TOTALS AND FLOODING TO THE NATIONAL WEATHER SERVICE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG/DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 10:23 PM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
| Aug 24, 10:34 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 75 min |
| Aug 24, 10:37 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 68 min |
| Aug 25, 1:27 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 65 min |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.